Alert archive / West Virginia / Flash Flood Watches in 2020
Flash Flood Watch 9, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Aug 22, 2020, 12:23 PM EDT for Pocahontas County, Randolph County, Webster County, West Virginia. It took effect at Aug 22, 2020, 1:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 12:23 PM EDT (16:23 UTC)
- In effect from
- Aug 22, 2020, 1:00 PM EDT
- Expired
- Aug 23, 2020, 12:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651 WGUS61 KRLX 221623 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1223 PM EDT Sat Aug 22 2020 WVZ522>524-526-230030- /O.NEW.KRLX.FF.A.0009.200822T1700Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 1223 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The National Weather Service in Charleston has issued a * Flash Flood Watch for a portion of northeast West Virginia, including the following areas, Northwest Pocahontas, Southeast Pocahontas, Southeast Randolph and Southeast Webster. * Until Midnight EDT tonight * Scattered to numerous showers and thunderstorms are expected this afternoon and evening. Some of the showers and thunderstorms will be slow moving and could produce heavy rainfall. Rainfall amounts between 1 and 3 inches will be possible in a short period of time, and this may result in localized flooding. * Potential impacts include rapid rises of water, flooded roads, and flooding of structures in low lying areas near streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RG
2 follow-up statements
899 WGUS61 KRLX 222313 FFARLX Flood Watch National Weather Service Charleston WV 713 PM EDT Sat Aug 22 2020 WVZ522>524-526-230400- /O.CON.KRLX.FF.A.0009.000000T0000Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 713 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of northeast West Virginia, including the following areas, Northwest Pocahontas, Southeast Pocahontas, Southeast Randolph and Southeast Webster. * Until Midnight EDT tonight * Scattered to numerous showers and thunderstorms are expected through early tonight. Some of the showers and thunderstorms will be slow moving and could produce heavy rainfall. Rainfall amounts between 1 and 3 inches will be possible in a short period of time, and this may result in localized flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ARJ
482 WGUS61 KRLX 230337 FFARLX Flood Watch National Weather Service Charleston WV 1137 PM EDT Sat Aug 22 2020 WVZ522>524-526-230445- /O.EXP.KRLX.FF.A.0009.000000T0000Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 1137 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT... The Flash Flood Watch for a portion of northeast West Virginia will expire at midnight EDT tonight. Heavier rainfall has ended this evening. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 9:41 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 22, 9:41 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 941 AM EDT Sat Aug 22 2020 .SYNOPSIS... Upper level trough continues to provide chances for showers and thunderstorms today and Sunday. Ridging brings drier weather for the beginning of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 942 AM Saturday... Some partial clearing on latest satellite trends have allowed temperatures in some areas to warm slightly faster than anticipated, so updated hourly temperatures based on latest trends. Otherwise, forecast remains on track. As of 130 AM Saturday... An upper level trough remains nearly stationary west of the area. This will continue to pull ample moisture into the region, providing chances of showers and thunderstorms. The best chances will be during the afternoon and evening hours, but some showers or light rain are possible at other times. Storms should have a bit more motion than on Friday, but also a bit more CAPE. Can't rule out some localized water problems but not expecting widespread problems. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 210 AM Saturday... Southwesterly flow remains across the area Sunday and Monday, with high pressure continuing to linger off/along/SE coast. Multiple disturbances crossing the area during the time period, along with diurnal heating will continue to result in showers and thunderstorms during the period. Storms will be slow moving, and contain brief heavy downpours, with localized flooding issues a possibility. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 215 AM Saturday... Tuesday into mid weak, upper ridge across the central U.S. will amplify and build eastward, with a northwesterly flow aloft taking hold. Multiple disturbances will move southeast across the eastern U.S. during the period, with showers and thunderstorms continuing to be possible, however, with less coverage than over the weekend. Weather becomes more active towards the end of the long term with the possibility of the ridge breaking down, and remnants of a tropical system possibly affecting the area. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... As of 600 AM Saturday... Patchy fog/stratus will burn quickly this morning. Some scattered showers will continue this morning. Scattered showers and thunderstorms will increase this afternoon, especially over the mountains, southern WV, and eastern Kentucky. Some showers and thunderstorms will remain a possibility this evening, with some showers possibly lingering through the night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing, location, and intensity of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H M H H H H H HTS CONSISTENCY H H H H H M H H H H H H BKW CONSISTENCY H H H H M M M M H H H H EKN CONSISTENCY M L L H M H H H H H H H PKB CONSISTENCY L L H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z SUNDAY... Areas of IFR fog possible late each night and early morning Sunday and early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/SL NEAR TERM...RPY/RG SHORT TERM...SL LONG TERM...SL AVIATION...RPY
Hazardous weather outlook, Aug 22, 2:11 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 211 AM EDT Sat Aug 22 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-230615- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 211 AM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Isolated high water impacts may occur this afternoon and evening with slow moving thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated high water impacts may occur with slow moving thunderstorms Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 22, 11:58 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 AM EDT Sat Aug 22 2020
OHZ067-221630-
Morgan-
1158 AM EDT Sat Aug 22 2020
...HEAVY THUNDERSTORMS AFFECTING CENTRAL MORGAN COUNTY...
At 1155 AM EDT, a strong thunderstorm was located near Chesterhill.
The storm is nearly stationary.
It and other heavy thunderstorms in the area were producing
torrential rainfall, which may cause localized flooding. Do not
drive your vehicle through flooded roadways.
Locations impacted include...
McConnelsville, Chesterhill, Malta, Stockport and Hackney.
LAT...LON 3968 8172 3967 8164 3966 8159 3959 8159
3959 8169 3958 8172 3953 8172 3953 8170
3948 8171 3948 8176 3949 8176 3949 8182
3947 8183 3948 8198 3969 8196
TIME...MOT...LOC 1555Z 196DEG 0KT 3956 8181
12Special weather statement, Aug 22, 12:01 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1201 PM EDT Sat Aug 22 2020
OHZ083-084-221630-
Jackson-Vinton-
1201 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND VINTON
COUNTIES...
At 1200 PM EDT, a strong thunderstorm was located near Mcarthur. The
storm is nearly stationary.
It and other heavy thunderstorms in the area were producing
torrential rainfall, which may cause localized flooding. Do not
drive your vehicle through flooded roadways.
Locations impacted include...
Wellston, Mcarthur, Lake Hope State Park, Hamden, Zaleski,
Allensville, Creola, Eagle Mills, Radcliffe and Byer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3937 8274 3936 8264 3937 8263 3937 8252
3940 8251 3938 8229 3912 8232 3916 8277
TIME...MOT...LOC 1600Z 005DEG 1KT 3923 8258
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:24 PM EDT | Special Weather Statement | RLX | Jackson | 36 min |
| Aug 22, 6:08 PM EDT | Special Weather Statement | RLX | Barbour, Upshur | 37 min |
| Aug 22, 6:28 PM EDT | Flash Flood Warning | RLX | Lewis, Upshur | 2 hr |
| Aug 22, 6:34 PM EDT | Special Weather Statement | RLX | Putnam | 56 min |
| Aug 22, 6:45 PM EDT | Special Weather Statement | RLX | Braxton | 45 min |
| Aug 22, 7:00 PM EDT | Flash Flood Warning | RLX | Braxton | 103 min |
| Aug 22, 7:20 PM EDT | Flash Flood Warning | RLX | Lewis | 101 min |
| Aug 22, 7:59 PM EDT | Special Weather Statement | RLX | Kanawha | 46 min |
Nearby
Flash Flood Watches in West Virginia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.